CSN Login
Members Online: 19

chemo side effects

mommyof2kds's picture
mommyof2kds
Posts: 522
Joined: Mar 2009

Hi everyone, I am new to this side, just looking for info and knowledge from others who have gone through what I am going through. I had my first treatment today. once a wk oxiplatin(sorry spelt wrong) and 5 days of continious F5U. Radiation every day m-f.. I have heard alot about the cold sensitivities, I didn't get that after my first infusion this am, does that mean it may not effect me much.. Thanks... Hoping to talk to some wonderful people on here.

PhillieG's picture
PhillieG
Posts: 4667
Joined: May 2005

Hi Mommy of 2,
I have had experience with the oxy and I had numbness that started after 2-3 treatments and did intensify as the treatments progressed. Prossibly everyone doesn't get the same side effect but I think most of us have. See what others have to say. Hang in there, the time does go fast.
Well wishes
-phil (Daddy of 2)

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

It will start as a minute' tingling in the extremities (toes and fingers) and slowly progress inward. It feels like your hands and feet are starting to freeze somewhat. Be sure to keep the Onc and nurses aware of it as it starts so that if it gets to bad they can stop it from doing any permanent nerve damage. It is called "Neuropathy".....Good Luck to you.....God Bless

tiny one
Posts: 467
Joined: Jan 2009

I had a resection and temporary ileostomy in Feb 07. I started chemo and radiation for 5 1/2 weeks in March 07. I then had 6 months of chemo, they would do this twice a month. I'd receive chemo on Monday then have the pump on for 2 days and then have the pump off. The 6 month course was oxiplatin. The sensitivity started right away. My neuropathy in my hands and feet started midway during treatment. Last chemo was Oct 31, 07. The numbness and tingling is completely gone from my hands now. I have just a slight numbness in my toes. The cold sensitivity would wear off on around the 5th day. The chemo you might experience vaginal irritation. I have vaginal shortening from the radiation and narrowing and alot of problems going to the bathroom. They reversed my bag in Dec 07. I hope they told you about these side effects. My cancer was stage 3, I had one lymph node that tested positive. I never lost my hair, it just thinned a little. Did you have surgery? What stage are you? God bless. Let me know if you have more questions..

mommyof2kds's picture
mommyof2kds
Posts: 522
Joined: Mar 2009

Thanks for the info. I have stage 3 rectal cancer. I have been informed of the side effects and not looking forward to them. Glad you are doing well now.. How was the recovery from the surgery?

Pagirl1950
Posts: 1
Joined: Nov 2008

My Darling husband was diagnosed with stage IV colon cancer 11/1/06 he had immediate surgery and was lucky they did a resection. after a 2 month healing break he started the dredded oxaliplatin for 12 treatments over 6 months. He finished without any real complications. He never vomited nor did he lose his hair. He was extremely weak and tired for 2 months after. Th exhaustion was the hardest part for him. He had periodic tingling during treatment but after he was done it slowly crept from the balls of his feet to his toes and his hands/fingers. He is sensitive to cold now and his poor feet fee swolen all the time he cant walk very far as they become painful. The docs tried the drugs for it and some new deep muscle stim as well as b12. Needless to say he is still suffering from the neuropathy and it will be 2 years July 1 that he completed treatment. We have been told that how your neuropathy is after 2 yrs is how it remains. WHat an ordeal it is for people to survive a horrible disease and then have this to deal with.

paulette S's picture
paulette S
Posts: 42
Joined: Feb 2009

i am in the same boat as you. i did my oxi on monday and came home with fanny till friday and radiation every day. so far so good for me. i hope to continue in this path
good luck to u

CherylHutch's picture
CherylHutch
Posts: 1399
Joined: Apr 2007

Hmmm... I seem to be in a very similar boat to your husband, Pagirl. I too had the same treatments as he did, although I only had 10 treatments of the oxi because of the nasty neuropathy it caused in my feet.

I stopped the oxi in August 2007 and here we are 1 1/2 years later and my feet are still in bad shape. I also get swollen feet very easily, which I didn't get before. What is interesting... to buy shoes, I have to buy them wide enough to accommodate the swelling... but as soon as I put the shoes on and wear them for awhile... the swelling goes down and the shoes are way too big for my feet. So I feel like a clodhopper :)

I am going to try the deep muscle stimulation... since the neuropathy is weird. It is always in my feet, but when I'm lying down, it travels up my shins. Circulation in my shins/calves is probably not very good, hence the deep muscle stimulation might get that flowing again.

I tell you, if it's not one thing, it's another... but onwards we go!! :D

Hugggggs,

Cheryl

ADKer's picture
ADKer
Posts: 150
Joined: Aug 2008

I did about 6 months of oxaliplatin last year. The sensitivity to cold is almost always a temporary side effect that ends when the chemo stops. For me, it did become more pronounced after a few cycles and eventually lasted for most of the 2 week cycle but was totally gone after I finished the oxaliplatin. The degree of neuropathy experienced really varies from person to person but I believe that itis cumulative and everyone gets it to some degree after receiving enough oxaliplatin. I began to experience neuropathy after 10 or 11 cycles. It was initially quite strong in my feet and toes. I had my last oxaliplatin administered last August. My neuropathy is now minimal and incrementally better all the time. I have a tiny amount in the tips of my fingers and my toes. Try not to get too upset about the cold sensitivity because it is very temporary and be straightforward with your onc about the neuropathy as it occurs.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network